Coffee and Warfarin

Publication Date: 
Tue, 11/08/2011

Millions of Americans start their day with coffee. According to the National Coffee Association, more than 54 percent of Americas are habitual coffee drinkers. 

No large scale studies or adverse drug event reports have been cited in coffee drinking warfarin users. Although there have been many recent studies regarding coffee, it is inconslusive whether or not coffee is beneficial. Many studies though are observational, meaning that such studies take groups of people with and without a condition and look for differences between them.

Coffee carries with it a long list of adverse reactions and side effects even within recommended quantities for those with no known health ailments (less than 5 cups, 600 milligrams of caffeine).1 It is easy for patients to experience a side effect of caffeine and suspect warfarin to be the cause.

Coffee and warfarin have been taken together for decades with no wide-spread interactions leading to safety labeling. The caffeine in coffee (approximately 80-120 milligrams) may negatively affect patients with heart disease including those with hypertension and arrhythmias. It can also cause problems such as restlessness, anxiety, irritability and sleeplessness.

Consider the old saying, "Everything in moderation" when drinking coffee, and as always, consult with your doctor before making changes to your diet.

  1. U.S. Department of Agriculture, Agricultural Research Service. 2004. USDA National Nutrient Database for Standard Reference, Release 17. Nutrient Data Laboratory Home Page, http://www.nal.usda.gov/fnic/foodcomp.